Red skin syndrome (or RSS) is a common term to describe the rebound reaction when topical steroids are stopped. Although rare in children, it is sometimes diagnosed when little ones with eczema have been prescribed potent steroid creams.
We prefer using the term ‘steroid-induced dermatitis’, as the condition doesn’t show up as red on all skin colours, and using that terminology can be both misleading and excluding. Describing the skin as ‘red’ could also lead to under-diagnosis or misdiagnosis of the effects of stopping topical steroid creams.
If you think your child is suffering from a rebound rash related to the use of potent topical steroid creams, please consult your doctor! It may be that your doctor doesn’t accept your opinion that your child’s inflamed skin is down to stopping steroids, but you need to talk through all other possibilities and make sure that the rash is not down to anything else. Remember that steroid-induced dermatitis doesn’t seem to be very common in children.
If you’re sure that your child is suffering from steroid-induced dermatitis, here’s some tips to help manage their discomfort.
Stop using topical steroids
- Talk to your doctor about tapering off steroids, rather than going cold turkey
- Use emollients to control any underlying skin condition, such as eczema
- Identify and avoid triggers that are causing inflammatory responses (possible triggers include: pet hair, pollen, detergents, food, materials, etc.)
Keep them cool!
- Make sure their baths are lukewarm, not hot
- Put fans at their bedside or wherever they are playing
- Keep clothes ultra light, layered, 100% cotton and breathable
- Try ice packs, ice towels, or cooling gel packs on hot sore skin
Keep them moisturised
- Use balms, not water-based creams, as these are less likely to sting sore skin
- Apply emollients regularly throughout the day
Keep them nourished
- Try to reduce sugar and artificial additives to a minimum
- Load up their diet with protein and Omega fats
- Feed them plenty of fresh leafy vegetables
Help them with itching
- Ask your doctor about using antihistamines to reduce inflammation
- Try oatmeal in the bath, or Epsom/Dead Sea salts
- Don’t use any skincare with perfumes, scents or fragrances! These are likely to irritate very sensitive skin.
Current medical advice is not to use daily topical steroids continuously for more than two to four weeks; then the frequency should be tapered to twice weekly use.
Check out our TSW Info Hub for more information about Topical Steroid Withdrawal/RSS.
Balmonds Skin Salvation is a safe, effective, non-steroidal, intensively hydrating emollient that works in four crucial ways to help you manage TSW or chronic dry skin:
- It is free from the preservatives, perfumes, parabens, essential oils, coconut oils, nut oils, soya, and other common irritants that can hurt so much when applied to such sore. sensitive skin.
- It nourishes depleted skin with the essential fatty acids, vitamins and other nutrients the epidermis needs to repair and regenerate.
- It uses beeswax to protect broken or raw areas by providing a fine, protective barrier over the skin - like a sticking plaster over a wound - reducing itchiness and stinging.
- It hydrates, softens and conditions severely dry, flaking or shedding skin.
For customers from the USA and Canada
Order directly from our US website www.balmonds.com
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.